Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Wichita, KS

June 14, 2001Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2001, 1:05 PM CDT for Woodson County, Kansas. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 1:05 PM CDT (18:05 UTC)
Expired
Jun 14, 2001, 1:45 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodson County, KS

The radar

The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:05 PM CDTThunderstorm Wind 70 EYates Center, KSWindows broken out of one home and trees with 12 inch diameter trunks uprooted.
Jun 14, 1:10 PM CDTThunderstorm Wind 70 EYates Center, KSPower lines and power poles blown down. In one instance, a large tree fell onto primary power lines that were carrying 12,000 volts resulting in power outages to part of southeast Yates Center. Another tree fell onto a vehicle causing roof damage. A health and
Jun 14, 1:10 PM CDTThunderstorm Wind 70 EYates Center, KSBarn blown down.
Jun 14, 1:10 PM CDTThunderstorm Wind 70 EYates Center, KSBarn destroyed and blown across highway, cars blown off road and power lines downed.
Jun 14, 1:10 PM CDTThunderstorm Wind 70 EYates Center, KSWindows blown out off several houses and widespread tree damage.
Jun 14, 1:10 PM CDTThunderstorm Wind 78 EYates Center, KSFlat bed-trailer overturned, barn destroyed, livestock trailer picked up and thrown, barrel rolled 1 1/2 blocks and destroyed and 2-story house displaced from foundation with most of top floor removed. In addition, a couple, both around 50 years of age, were l

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 141806
SVRICT

KSC207-141845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
105 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 145 PM CDT.

* AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF BATESVILLE...OR ABOUT 23 MILES
  NORTHWEST OF CHANUTE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF WOODSON COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 70 MILES AN HOUR.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
COUNTY UNTIL 145 PM CDT.

LAT...LON 3784 9598 3772 9582 3791 9554 3805 9572

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 AM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 4:10 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT THU JUN 14 2001

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR
CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN.

THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE
FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING.  AS THE
MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF
THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING.  A
STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE
CONVECTION.  THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND
THUNDERSTORMS TO BREAK OUT TOWARDS MORNING.

THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT
THIS MORNING.  AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND
WAS 82 DEGREES.  HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY
SLOWLY TO THE EAST THIS AFTERNOON.  WITH THAT SAID...EXPECT DRYER
AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE
CONVECTION.  HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA.  SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000
J/KG OF CAPE.  HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN
THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF.  THEREFORE...IF YOU
MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU
GET CAPES OF OVER 4000 J/KG.  AS FOR THE TORNADO POTENTIAL...THERE
IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK
THAT IMPRESSIVE.  THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING
THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS
REALLY GOOD.

THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS
EVENING.  MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES
FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS.

FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING
ACROSS KANSAS IN THE WESTERLY FLOW ALOFT.  THE 700 MB RELATIVE
HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW.  THE
SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER
CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS.  THE
PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL
RIGHT NOW A DRY FORECAST IS THE WAY TO GO.  HOWEVER...WITH COLD
TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE
ANOTHER LOOK AT THIS.

IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE
REGION TROUGH EARLY NEXT WEEK.  THEREFORE...CURRENT TEMPERATURES
WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD.  BEFORE THAT
HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T
RULE OUT SOME NOCTURNAL CONVECTION.  HOWEVER...THINK CHANCES ARE TOO
SMALL TO PUT IN THE FORECAST.

FCSTID = 8/FRANK
ICT   89  58  84  61 /  40  10   0   5
HUT   83  55  84  60 /  20   0   0   5
EWK   84  56  84  60 /  20   0   0   0
EQA   88  57  84  61 /  40  10   0   5
WLD   89  57  84  61 /  40  20   0   5
RSL   77  51  84  59 /   5   0   0   5
GBD   78  52  84  59 /   5   0   0   5
SLN   82  55  84  60 /  10   0   0   5
MPR   82  55  84  60 /  10   0   0   5
CFV   89  60  84  60 /  60  40   0   5
CNU   89  59  84  60 /  60  40   0   5
K88   88  59  84  60 /  60  40   0   5

.ICT ...NONE.

In the hours before

Special weather statement, Jun 14, 11:30 AM CDT, 1 hour 35 minutes before
KSZ070>072-094>096-098>100-142230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.

SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:23 PM CDTSevere Thunderstorm WarningICTRussell67 min
Jun 13, 11:41 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningICTElk, Montgomery, Wilson40 min
Jun 14, 1:22 PM CDTSevere Thunderstorm WarningICTAllen38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.